Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 118, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 2, 2001, 3:39 PM CDT for Mercer County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 2, 2001, 3:39 PM CDT (20:39 UTC)
- Expired
- Aug 2, 2001, 4:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mercer County, IL
The radar
The Quad Cities radar (KDVN), 44 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:10 PM CDT | Thunderstorm Wind 52 E | Seaton, IL | Thunderstorm winds blew down large tree limbs, which blocked the driveways of two homes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2814 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621 WUUS53 KDVN 022039 SVRMLI ILC131-022130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 339 PM CDT THU AUG 2 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN NORTHWEST ILLINOIS * UNTIL 430 PM CDT * AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES NORTHEAST OF PETERSVILLE...OR 11 MILES NORTHWEST OF ALEDO...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MILLERSBURG BY 350 PM CDT. ALEDO MERCER CO AIRPORT BY 355 PM CDT. ALEDO BY 400 PM CDT. SHALE CITY BY 405 PM CDT. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4131 9055 4130 9103 4110 9086 4110 9046 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 2, 2:15 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CDT THU AUG 2 2001 CURRENT DATA SHOWS FRONT HAS ESSENTIALLY WASHED OUT OVER THE CWA WITH JUST NUMEROUS OUTFLOW BOUNDARIES PRESENT. THIS WILL DRIVE THE IMMEDIATE SHORT TERM IN TERMS OF CONVECTION. CURRENT TSRA COMPLEX IS MAINTAINING A STEADY STATE DUE TO A RICH ENVIRONMENT OF MOISTURE/HEAT. 12Z MODELS SLIGHT MINNESOTA HIGH EASTWARD WHILE UPPER RIDGE RETROGRESS INTO THE PLAINS. ONCE REACHING THE PLAINS RIDGE AXIS REMAINS IN PLACE INTO THE EXTENDED PERIOD. MODELS DROP DEW POINTS OFF QUICKLY BUT AM HAVING TROUBLE BELIEVING THIS WILL HAPPEN AS QUICKLY AS MODELS SUGGEST. AREAS THAT DID RECEIVE SIGNIFICANT PRECIP IN NORTHERN PART OF CWA HAVE A FAIRLY GOOD CHANCE OF SEEING SOME FOG DEVELOPMENT TONIGHT/EARLY FRIDAY MORNING. CURRENT TEMPS/DEW POINTS ARE BARELY GETTING TO ADVISORY CRITERIA SO WILL ALLOW ADVISORY TO DROP WITH NEW PACKAGE BUT MENTION HEAT INDICES IN BODY OF ZONES. TEMP WISE...GUIDANCE IS SIMILAR ON MINS BUT FAN/MAV ARE COOLER ON MAXES. WARMER FWC MAXES LOOK BETTER. HEAT INDICES TO REMAIN BELOW ADVISORY CRITERIA FOR FRIDAY AS WELL BUT WILL MENTION IN ZONES. EXTENDED nWISE...RIDGE TO REMAIN IN PLACE WITH NOT MUCH CHANCE OF RAIN. DEW POINTS MAY DROP A LITTLE BIT BUT NOT MUCH. .DVN... IA...NONE. IL...NONE. MO...NONE.
In the hours before
Local storm report, Aug 2, 2:12 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT THU AUG 02 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..k..
0155 PM 1 SW OXFORD JCT IA FUNNEL CLOUD
08/02/01 JONES REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 2, 2:21 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT THU AUG 02 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM NORWAY IA .25 INCH HAIL
08/02/01 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 2, 2:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT THU AUG 02 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..6..
0201 PM CEDAR RAPIDS IA 48 MPH TSTM GUST
08/02/01 LINN REPORTED BY MEDIA.Local storm report, Aug 2, 3:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT THU AUG 02 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM BETTENDORF IA FUNNEL CLOUD
08/02/01 SCOTT REPORTED BY STORM
SPOTTER. EVENT DURATION
5 MINUTES.HThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:18 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 42 min |
| Aug 2, 4:14 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 46 min |
| Aug 2, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.